Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 14, NWS Reno, NV

July 22, 2018Mono County, California

NWS Reno, NV issued this flash flood warning at Jul 22, 2018, 3:53 PM PDT for Mono County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2018, 3:53 PM PDT (22:53 UTC)
Expired
Jul 22, 2018, 6:54 PM PDT
In force
3 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

County Mono County, CA

The radar

The Reno radar (KRGX), 163 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2018-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2018-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1763 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

002 
WGUS55 KREV 222253
FFWREV
CAC051-230245-
/O.NEW.KREV.FF.W.0014.180722T2253Z-180723T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
353 PM PDT SUN JUL 22 2018

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  Central Mono County in northern California...

* Until 745 PM PDT.

* At 351 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain west of Bridgeport. The storms were nearly stationary 
  and have produced up to one inch of rain in the last hour. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Devils Gate Summit, Buckeye Campground and Junction U.S 395 And CA
  108 (Sonora Junction).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3820 11941 3830 11954 3837 11950 3842 11934
      3823 11926

$$
3 follow-up statements
717 
WGUS75 KREV 222342
FFSREV

Flash Flood Statement
National Weather Service Reno NV
442 PM PDT SUN JUL 22 2018

CAC051-230245-
/O.CON.KREV.FF.W.0014.000000T0000Z-180723T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mono CA-
442 PM PDT SUN JUL 22 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM PDT FOR
CENTRAL MONO COUNTY...

At 439 PM PDT, the heaviest rain has shifted closer to Bridgeport 
while light to moderate rain continues west of Bridgeport. Radar 
estimates up to 1 inch of rain has fallen west of Bridgeport. Run 
off from this heavy rain may cause flooding and debris flows for the 
next few hours. 

Some locations that will experience flooding include...
Devils Gate Summit, Buckeye Campground and Junction U.S 395 And CA
108 (Sonora Junction).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3820 11941 3830 11954 3837 11950 3842 11934
      3823 11926

$$
901 
WGUS75 KREV 230119
FFSREV

Flash Flood Statement
National Weather Service Reno NV
619 PM PDT SUN JUL 22 2018

CAC051-230245-
/O.CON.KREV.FF.W.0014.000000T0000Z-180723T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mono CA-
619 PM PDT SUN JUL 22 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM PDT FOR
CENTRAL MONO COUNTY...

At 618 PM PDT, only light rain is still occurring west of 
Bridgeport, but run off from previous heavy rain may cause flooding 
and debris flows through 745 pm.

Some locations that will experience flooding include...
Devils Gate Summit, Buckeye Campground and Junction U.S 395 And CA
108 (Sonora Junction).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3820 11941 3830 11954 3837 11950 3842 11934
      3823 11926

$$
842 
WGUS75 KREV 230154
FFSREV

Flash Flood Statement
National Weather Service Reno NV
654 PM PDT SUN JUL 22 2018

CAC051-230204-
/O.CAN.KREV.FF.W.0014.000000T0000Z-180723T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mono CA-
654 PM PDT SUN JUL 22 2018

...THE FLASH FLOOD WARNING FOR CENTRAL MONO COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3820 11941 3830 11954 3837 11950 3842 11934
      3823 11926

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 12:51 PM PDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 22, 12:51 PM PDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1251 PM PDT Sun Jul 22 2018

.SYNOPSIS...

Showers and thunderstorms will persist early this week with the
best coverage along the eastern Sierra from Mono and Alpine
Counties northward to the Sierra Front of western Nevada. Locally
heavy rain will keep the flash flood potential around at least
through Monday. High pressure will build mid to late week for a
decrease in thunderstorms and a return to hot temperatures.

&&

.SHORT TERM...

As expected, moisture continues to stream northward with this
morning's 12z KREV sounding measuring PWAT values of 1.01". While
this is not a daily record, it does fall in line with the normalized
maximum moving average for the day. Thunderstorms are again
developing today with heavy rainfall the greatest threat due to
high moisture values and slow storm motions. The south southwest
flow will focus development along the Sierra into the Sweetwater,
Pine Nut, Virginia, and Pah Rah Ranges. A Flash Flood Watch
remains in effect for these areas with the greatest concern being
over steep terrain, recent burn scars, and locations which
received significant rainfall yesterday.

There are many outdoor festivals and sporting events occurring this
weekend, so please pay close attention to the weather surrounding
you. Some things to keep in mind -- if you can hear thunder, you are
close enough to be struck by lightning. Nowhere outside is safe
during a thunderstorm. Also, heavy rain can drop temperatures by 30
degrees in a short period of time. This can easily catch
campers/backpackers off guard, so prepare for wet weather.

Storms should once again be fairly widespread on Monday as another
impulse lifts through the region and moisture remains high. There
are some timing differences on this impulse, with the differences
being between Monday afternoon and Monday evening. Either way, this
will help to bring additional forcing to storm development with the
later scenario bringing an increased late day or nocturnal
thunderstorm risk. These storms are likely to produce localized
heavy rainfall, similar to what we saw this weekend.

By Tuesday, the high pressure center begins to retrograde westward,
which will bring drier southwest flow to areas closer to the Oregon
border and begin to lessen the thunderstorm risk for areas north
of I-80. The one exception would be lingering surface moisture
and localized convergence which could produce a few cells in
Lassen-Northern Washoe County.

Smoke and haze mainly from the Ferguson Fire in California will
continue to impact the region, with the density dependent on how
actively the fire burns. The other wild card is thunderstorm
outflows which can either help to clear the air or in some cases,
push additional smoke into areas downwind of the fire. - Dawn

.LONG TERM...Wednesday through Sunday...

No major changes to the forecast today. The ridge of high pressure
will be centered over the desert southwest with hot temperatures and
fewer thunderstorms. The ridge is forecast to flatten out later in
the week with less thunderstorm coverage for the latter half of the
week. By Wednesday, drier southwest flow will start to move into
the region likely pushing the thunderstorm threat south of I-80.
Thursday through Saturday storms should be held to mainly
Mono/Mineral counties as drier air continues to works in.

With the ridge of high pressure remaining over the region, and
thunderstorm coverage lessening for the second half of the week,
temperature will again push into the triple digits in western
Nevada. By around the end of next weekend, southerly flow could
allow moisture to begin to work back into the region with
thunderstorm coverage again expanding into northwest Nevada and the
northern Sierra, but it will depend on just how quickly the ridge
re-builds over the area. -Zach

&&

.AVIATION...

Thunderstorm coverage is increasing over the Sierra Front, with
storms expected to continue through 03Z. Terminals that could be
affected by thunderstorms include KMMH, KMEV, KCXP, KRNO, and KRTS,
with these terminals having a 50-60% chance of taking a direct hit
from a thunderstorm. Terminal areas including KTVL/KTRK/KSVE will
have lower chances (30-40%) of being directly affected by
thunderstorms. Erratic outflow winds to 45 kts, heavy rain, and
small hail will be the main concerns today. Storms could also
obscure the terrain. Monday's thunderstorm chances will be
similar to today.

With regards to the smoke from the Ferguson Fire, visibility will
likely remain VFR today, but haze can be expected for all terminal
areas. Precipitation and outflow winds from this afternoon's
thunderstorms will help to mix out the smoke particulates in the
air. -Johnston

&&

.REV Watches/Warnings/Advisories...
NV...Flash Flood Watch until 9 PM PDT this evening NVZ002-003.

CA...Flash Flood Watch until 9 PM PDT this evening CAZ072-073.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:20 PM PDTSpecial Weather StatementREVAlpine, Mono115 min
Jul 21, 6:14 PM PDTFlash Flood WarningREVMono2 hr
Jul 22, 8:13 AM PDTFlash Flood WatchREVAlpine, El Dorado, Mono, Nevada, Placer13 hr

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.